Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 72, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 8, 1997, 8:07 PM EDT for Jasper County, South Carolina. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 8, 1997, 8:07 PM EDT (00:07 UTC)
- Expired
- Jul 8, 1997, 8:45 PM EDT
- In force
- 38 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Jasper County, SC
The radar
The Charleston,SC radar (KCLX), 26 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 8:15 PM EDT | Thunderstorm Wind 50 | Ridgeland, SC | Several trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.1 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 581 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 977 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KCHS 090008 RRA SVRCHS SCC053-090045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 807 PM EDT TUE JUL 8 1997 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 845 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CAROLINA ...JASPER COUNTY AND THE ADJACENT COASTAL WATERS RADAR INDICATED A SEVERE THUNDERSTORM NEAR THE TOWN OF RIDGELAND DRIFTING SLOWLY TO THE SOUTHEAST ALONG INTERSTATE 95. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DON'T USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 1:36 PM EDT, 6 hours 31 minutes earlier.
Area forecast discussion, Jul 8, 1:36 PM EDT, 6 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
130 PM EDT TUE JUL 8 1997
NEW RUN IN FAIRLY GUD AGREEMENT THRU 48 HR. WEAK S/W WL AFFECT AREA
LATER THIS AFT AND EVE WITH BETTER AERIAL COVERAGE OF TSTMS THAN
YESTERDAY. SHEAR REMAINS WEAK AND NO REAL REASON FOR ANYTHING SEVERE...
BUT WUDNT RULE OUT ISOLD EVENT. TSRA ACTIVITY SHUD DIE DOWN AFTER
SUNSET LEAVING P/CLOUDY SKIES OVN. ON WED...A CD FNT WL APPROACH FM THE
NW LATE IN THE DAY. AGAIN...BEST CHC TSRA WL BE IN THE AFT/EVE. GUID
SHOWING MORE OF A SW GRAD WED AND WL PICK WINDS UP A BIT. TEMPS WL
AGAIN BE AROUND UPPER 80S CST AND LOWER 90S INLAND. THINK WE WL NEED TO
CARRY A POP THRU WED NIGHT WITH CD FNT APPROACHING AND W-NW FLOW ALOFT.
ANYTHING THAT DEVELOPS UPSTREAM WED AFT/EVE WL HAVE SUM DYNAMICS TO
CARRY IT TO THE CST WED NIGHT. SUM GUD DIFLUENCE ALOFT DEVELOPING LATE
WED/WED NIGHT ALSO. THEN ANOTHER STALLED FNTL BNDRY TO DEAL WITH THU.
MORE OF AN OFFSHORE WRLY FLOW THU COULD PRODUCE 90 DEG AT THE COAST.
CCF
CHS APT 72/92/73/92 1432
DOWNTOWN 75/88/76/90
INLND CTYS 71/93/72/92
SAV APT 72/93/73/93 1332
S COAST /CHS-NBC/
.TONIGHT...A 40 PERCENT CHANCE OF EVENING THUNDERSTORMS...OTHERWISE
PARTLY CLOUDY. LOW 70 TO 75. LIGHT SOUTHWEST WIND.
.WEDNESDAY...PARTLY CLOUDY WITH A 40 PERCENT CHANCE OF AFTERNOON
THUNDERSTORMS. HIGH UPPER 80S COAST TO LOWER 90S INLAND. SOUTHWEST WIND
10 TO 15 MPH.
.WEDNESDAY NIGHT...PARTLY CLOUDY WITH A 30 PERCENT CHANCE OF
THUNDERSTORMS. LOW IN THE MIDDLE 70S (LOWER 70S INLND CTYS).
.THURSDAY...PARTLY CLOUDY WITH A 20 PERCENT CHANCE OF AFTERNOON
THUNDERSTORMS. HIGH IN THE LOWER 90S.
CWF
.TONIGHT...S WIND 10 KT BECOMING SW. SEAS 2 FT. WIDELY SCATTERED TSTMS.
.WED...SW WIND 15 KT. SEAS 3 FT. WIDELY SCATTERED TSTMS.
.WED NIGHT...SW WIND 20 KT. SEAS 4 FT. SCATTERED TSTMS.
.THU...W WIND 15 KT. SEAS 3 FT. WIDELY SCATTERED TSTMS.
TJRIn the hours before
Local storm report, Jul 8, 5:45 PM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SOUTH CAROLINA
545 PM EDT TUE JUL 08 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0508 PM RIDGEVILLE SC 1 INCH HAIL
07/08/97 DORCHESTER SPOTTER REPORT.
MJRLocal storm report, Jul 8, 7:00 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SOUTH CAROLINA
700 PM EDT TUE JUL 08 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM SUMMERVILLE SC WIND DAMAGE
07/08/97 DORCHESTER EMA REPORT. SEVERAL TREES
DOWN. SIDING BLOWN OFF FEW
HOUSES. SEVERAL HOMES
STRUCK BY LIGHTNING. ALL
IN INDIAN SPRINGS
SUBDIVISION.
MJRLocal storm report, Jul 8, 7:03 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SOUTH CAROLINA
700 PM EDT TUE JUL 08 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM SUMMERVILLE SC WIND DAMAGE
07/08/97 DORCHESTER EMA REPORT. SEVERAL TREES
DOWN. SIDING BLOWN OFF FEW
HOUSES. SEVERAL HOMES
STRUCK BY LIGHTNING. ALL
IN INDIAN SPRINGS
SUBDIVISION.
MJRNearby
Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.